Michigan, 2009

Winter Storm in Michigan, December 3 to 4, 2009

December 3 to 4, 2009 · NWS GRR · 4 events in 4 counties and zones

The first snowstorm of the 2009-2010 winter season swept into Southwest Lower Michigan on Thursday evening, December the third and persisted into Friday morning. Several inches of slushy snow accumulated on roads from Muskegon to Grand Rapids.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

The first snowstorm of the 2009-2010 winter season swept into Southwest Lower Michigan on Thursday evening, December the third and persisted into Friday morning. Several inches of slushy snow accumulated on roads from Muskegon to Grand Rapids. Snow totals ranged from less than an inch from Lansing to Jackson, to over a foot northwest of Grand Rapids in a narrow area from northern Ottawa County into central Kent County.

The area of heaviest snow resulted from a band of strong updrafts, similar to summer thunderstorms, that trained over this area Thursday night. Thundersnow was indeed reported with some lightning seen in Ottawa County. A second area of higher snow totals was centered near Plainwell in southeast Allegan County. Several accidents were reported due to snowy and slippery roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 3, 6:56 PM EST, 4 minutes earlier.

Area forecast discussion, Dec 3, 6:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
656 PM EST THU DEC 3 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(334 PM EST THU DEC 3 2009)
LOW PRESSURE WILL MOVE ACROSS LOWER MICHIGAN TONIGHT AND COMBINE
WITH COLDER AIR MOVING ACROSS LAKE MICHIGAN TO BRING THE FIRST
SNOWSTORM OF THE SEASON TO SOUTHWEST LOWER MICHIGAN. FROM 3 TO 5
INCHES OF SNOW WILL BE POSSIBLE FROM SOUTH HAVEN TO MUSKEGON AND
OVER TO GRAND RAPIDS...WITH LANSING AND JACKSON GETTING LESSER
AMOUNTS. THE LOW WILL PULL EAST ON FRIDAY BUT LAKE EFFECT SNOW
SHOWERS WILL CONTINUE INTO THE WEEKEND.

&&

.SHORT TERM...(334 PM EST THU DEC 3 2009)
(TONIGHT THROUGH SATURDAY NIGHT)
WENT WITH A WINTER WEATHER ADVISORY FOR TONIGHT INTO FRIDAY
AFTERNOON FOR SOUTH HALF OF THE COASTAL COUNTIES ALONG WITH KENT
COUNTY FOR A LAKE ENHANCED SYNOPTIC SNOW EVENT.

UPPER LOW MOVING FROM IOWA INTO SOUTHERN WISCONSIN ATTM. REPORTS OF
UP TO 5 INCHES OF SNOW IN IOWA TODAY IN NARROW MESOSCALE BANDING
ASSOCIATED WITH AREA OF MID LEVEL F-GEN. THAT WILL BE TRANSLATING
EAST AND GETTING A LAKE ENHANCED BOOST IN WSW FLOW. THE BEST
SYNOPTIC FORCING WILL COINCIDE WITH THE AREAS FAVORED IN 260 DEGREE
FLOW LAKE EFFECT EVENT SO IT LOOKS LIKE A BULLSEYE IN THE OTTAWA AND
ALLEGAN COUNTY AREA. NORTHERN VAN BUREN...SOUTHERN MUSKEGON AND
SOUTHWEST KENT COUNTIES ALSO FAVORED IN THIS SCENARIO. WAS THINKING
OF ADDING BARRY AND MASON/OCEANA EVEN WITH SUB ADVISORY SNOW AMOUNTS
FORECAST SINCE THIS IS THE FIRST REAL SNOW EVENT OF THE SEASON BUT
HELD OFF FOR NOW. THE ADVISORY MIGHT NEED TO BE EXPANDED OVERNIGHT
IF ACCUMS/DRIVING CONDITIONS WARRANT.

BEGAN THE ADVISORY AT 00Z EVEN THOUGH LAKE EFFECT SNOW SHOWERS WILL
BE CONTINUING ACROSS WESTERN LOWER THIS AFTERNOON AND SOME LIGHT
ACCUMS ARE EXPECTED BEFORE THEN. WARM SKIN TEMPS SHOULD KEEP ANY
ACCUMS LIGHT AND ROADS SHOULD ONLY BE WET UNTIL LATER THIS EVENING
WHEN SKIN TEMPS BEGIN TO FALL AS COLDER AIR ADVECTS IN. THE MAIN
IMPACT WILL BE THE FRIDAY MORNING COMMUTE. THE BEST LIFT WILL BE
MOVING EAST WITH THE VORT MAX BY 12Z FRIDAY BUT LES SHOWERS WILL
CONTINUE THROUGH THE DAY AS MOISTURE AND INVERSION REMAIN DEEP.
ROADS SHOULD IMPROVE IN THE AFTERNOON AS AIR TEMPS RISE TO THE LOWER
30S. ABOVE FREEZING SKIN TEMPS SHOULD ALSO TEND TO LIMIT ACCUMS
DURING THE DAY FRIDAY DESPITE INVERSION HEIGHTS REMAINING AROUND 8
TO 10 KFT.

INVERSION SLOWLY COMES DOWN FRIDAY NIGHT AND SATURDAY MORNING AS
UPPER TROUGH FLATTENS AND SFC RIDGING BUILDS IN BY SATURDAY NIGHT.

&&

.LONG TERM...(355 PM EST THU DEC 3 2009)
(SUNDAY THROUGH THURSDAY)
THE PRIMARY FORECAST CHALLENGE IS DEALING WITH THE TIMING...
LOCATION AND OCCURRENCE OF SNOW FALL. THE MID RANGE MODELS HAVE
LARGE DIFFERENCES AND CONFIDENCE IS LOW. MAIN CHANGE TO GRIDS WAS TO
DECREASE POPS MONDAY NIGHT... AS HIGH PRESSURE RIDGES IN AND A BREAK
MAY OCCUR. OVERALL... POPS BROAD BRUSHED LATE SUNDAY NIGHT THROUGH
THURSDAY WITH AT LEAST 7/10THS CLOUD COVER.

A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE CENTER OF THE
COUNTRY AROUND WEDNESDAY. THE 12Z ECMWF TAKES THE LOW OVER THE
FORECAST AREA WEDNESDAY AND THE 12Z GFS TAKES IT SOUTHEAST OF
TOLEDO. WITH NO WARMING EXPECTED OVER THE AREA... THIS SYSTEM COULD
BRING A LOT OF SNOW WITH EITHER TRACK. HOWEVER CLIMATOLOGICALLY...
OUR FORECAST AREA WOULD BE CLOSER TO THE SWEET SPOT WITH A TRACK TO
THE SOUTHEAST OF THE FORECAST AREA.

LOW TEMPERATURES WILL BE AROUND AVERAGE FOR THIS TIME OF YEAR...
WHILE HIGHS WILL BE AROUND NORMAL SUNDAY AND MONDAY AND FALL TO
BELOW NORMAL LEVELS FOR WEDNESDAY AND THURSDAY. NORMALS ARE HIGHS IN
THE MID 30S AND LOWS IN THE LOWER TO MID 20S.

&&

.AVIATION...(656 PM EST THU DEC 3 2009)
LAKE ENHANCED SNOW SHOWER ACTIVITY WILL OCCUR FOR THE EARLY PORTION
OF THE TAF PERIOD...WITH HEAVIER SNOW SHOWERS DEVELOPING FROM 03Z
ON. UNTIL 03Z...WESTERN TAFS MAY DIP IN AND OUT OF IFR WITH THE
HEAVIER SNOW BURSTS. WOULD EXPECT SOME OF THE LOWEST CIGS AND VSBYS
TO DEVELOP CLOSER TO 06Z AND THEREAFTER...WITH MODELS SHOWING LAKE
EFFECT SNOW BANDS AFFECTING MKG AND GRR IN PARTICULAR. IFR
CONDITIONS WILL LIKELY PREDOMINATE FOR THESE TERMINALS THROUGHOUT
THE OVERNIGHT AND MID MORNING HOURS. CANNOT EVEN RULE OUT LIFR FOR
MKG AND GRR AT TIMES IF HEAVY SNOW DEVELOPS BUT DID NOT INCLUDE
THOSE IN THE TAFS. VSBYS WERE BROUGHT DOWN TO 1SM BEGINNING AROUND
06Z BUT OCCASIONAL VSBYS LOWER THAN THAT ARE POSSIBLE WITH THE
HEAVIER SNOW BANDS.

A RETURN TO MVFR/VFR CONDITIONS AS PREDOMINATE WILL LIKELY HOLD OFF
UNTIL LATE MORNING/EARLY AFTERNOON FOR MKG AND GRR. THE OTHER
TERMINALS WILL LIKELY STAY MVFR FOR THE OVERNIGHT AND MORNING
HOURS...ALTHOUGH TRENDS WILL NEED TO BE MONITORED ESPECIALLY FOR
AZO. DEEPER MOISTURE IS EXPECTED TO EXIT THE AREA BY THE AFTERNOON
AND A PERIOD OF DRIER CONDITIONS AND HIGHER CIGS/VSBYS IS EXPECTED.

&&

.MARINE...(334 PM EST THU DEC 3 2009)
EXTENDED THE SMALL CRAFT ADVISORY THROUGH FRIDAY NIGHT AS WINDS AND
WAVES REMAIN HIGH...BUT BELOW GALES.
&&

.HYDROLOGY...(334 PM EST THU DEC 3 2009)
NO HYDRO ISSUES THROUGH AT LEAST EARLY NEXT WEEK AS PRECIP WILL BE
SNOW AND ANY RUNOFF WILL BE MINIMAL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FOR MUSKEGON...OTTAWA...KENT...ALLEGAN
AND VAN BUREN TONIGHT THROUGH FRIDAY AFTERNOON.
LM...SMALL CRAFT ADVISORY ST. JOSEPH TO MANISTEE THROUGH FRIDAY
NIGHT.

&&

SYNOPSIS:     OSTUNO
SHORT TERM:   OSTUNO
LONG TERM:    IOD
AVIATION:     HOVING
MARINE:       OSTUNO
HYDROLOGY:    OSTUNO
Hazardous weather outlook, Dec 3, 6:09 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
609 AM EST THU DEC 3 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-041115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
609 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING LAKE EFFECT SNOW FALL IS EXPECTED LATER THIS
AFTERNOON THROUGH TONIGHT. LOCALLY UP TO 5 INCHES COULD ACCUMULATE
BY DAYBREAK. THE HIGHEST AMOUNTS ARE FORECASTED ROUGHLY ALONG AND
WEST OF HIGHWAY 131. WITH TEMPERATURES FALLING BELOW FREEZING...SLICK
DRIVING CONDITIONS ARE PREDICTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE LAKE EFFECT SNOW WILL PERSIST THROUGH SATURDAY. ADDITIONAL
ACCUMULATIONS ARE FORECASTED...ESPECIALLY ALONG AND WEST OF HIGHWAY
131. TEMPERATURES ARE PREDICTED TO STAY BELOW FREEZING FRIDAY INTO
SATURDAY...THUS HAZARDOUS TRAVEL CONDITIONS WILL LIKELY PERSIST.

ANOTHER ROUND OF SNOW IS POSSIBLE FOR SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-041115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
609 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.
HEAVIER SNOW SHOWERS WILL REDUCE THE VISIBILITY AT TIMES THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH THE SATURDAY.
HEAVIER SNOW SHOWERS WILL REDUCE THE VISIBILITY AT TIMES THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Ottawa

When
December 3, 7:00 PM EST to December 4, 10:00 AM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Over a foot of snow was reported across portions of east central Ottawa county, where 15 inches fell in Marne and 14 inches fell in Coopersville.

Winter Storm, Kent

When
December 3, 7:00 PM EST to December 4, 12:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Nearly a foot of snow was reported across portions of Kent county, where 13.2 inches fell in Walker and 11.7 inches fell in Cannonsburg.

Winter Storm, Ionia

When
December 3, 7:00 PM EST to December 4, 12:00 PM EST
Where
Ionia forecast zone
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Up to around six to seven inches of snow fell across portions of northwest Ionia county.

Winter Storm, Muskegon

When
December 3, 7:00 PM EST to December 4, 10:00 AM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Up to seven inches of snow fell across portions of Muskegon county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208856, 208857, 208858, 208957.